Steroid induced glaucoma may develop after application of steroid preparations applied to the skin of the eyelids. This elevation occurs most frequently with chronic use, such as in patients with atopic dermatitis. Close IOP monitoring of these patients is essential and consideration of a non-steroidal topical medication, such as tacrolimus and pimecrolimus, should be considered as an alternative. Elevation in intraocular pressure has also been noted with application of steroids on skin that was not periocular, either from ocular contamination or systemic absorption. 22 Patients should be advised to wash their hands after applying dermatologic steroids or to use gloves.
The patient went on holiday and returned to see her GP two months later. The GP noted that her visual problems had worsened and referred her urgently to a consultant opthalmologist. She complained that her vision was becoming increasingly blurred and the ophthalmologist recorded pressures as 56mm Hg right and 21mm Hg left. He thought there was a possible steroid-induced glaucoma involving the right eye and he reduced the strength of her steroid eye drops. But he ruled out surgical intervention on the right eye because of the high pressure. He also recommended that she be referred to a dermatologist to consider alternative medications to topical steroids to control her eczema.
Glucocorticoids are potent anti-inflammatories, regardless of the inflammation's cause; their primary anti-inflammatory mechanism is lipocortin-1 (annexin-1) synthesis. Lipocortin-1 both suppresses phospholipase A2 , thereby blocking eicosanoid production, and inhibits various leukocyte inflammatory events ( epithelial adhesion , emigration , chemotaxis , phagocytosis , respiratory burst , etc.). In other words, glucocorticoids not only suppress immune response, but also inhibit the two main products of inflammation, prostaglandins and leukotrienes . They inhibit prostaglandin synthesis at the level of phospholipase A2 as well as at the level of cyclooxygenase /PGE isomerase (COX-1 and COX-2),  the latter effect being much like that of NSAIDs , potentiating the anti-inflammatory effect.